MAUDE Adverse Event Report: STRYKER TRAUMA KIEL GUIDE WIRE, BALL-TIPPED T2 TIBIA 3X800 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL GUIDE WIRE, BALL-TIPPED T2 TIBIA 3X800 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 1806-0080
Medical Device Problem Code Material Split, Cut or Torn (4008)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/29/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
As reported: "while the surgeon performs the initial drilling for the tibial t2 clavop, the olive guide is split, in its proximal portion, which can be removed with a rochester forceps, without any other novelty.".
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure mode.The device inspection revealed: the received guide wire was found to be broken from around two-third of its length.The two broken segments were found to be bent as well.Breakage surface was visually inspected under a microscope which revealed that the breakage was ductile in nature.Severe deformation and dents were visible near the breakage point.Scratches were also found over the surface of guide wire close to the breakage point.All these signs indicate that the guide wire was sheared off during reaming.The bend, as observed in the wire, leads to increase in friction between the guide wire and reamer, which ultimately leads to material deterioration and an ultimate failure.The batch record could not be reviewed because the lot number was abraded on the returned device and the lot number was not communicated otherwise.A review of the labeling did not indicate any abnormalities.Based on investigation, the root cause was attributed to a user related issue.The breakage most likely happened due to an improper insertion of the guide wire and a subsequent intra-operative interaction of it with the reamer during the reaming process.Careful handling during reaming is recommended to avoid instrument damages.If any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description

Brand Name
GUIDE WIRE, BALL-TIPPED T2 TIBIA 3X800 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
MDR Report Key11382465
Report Number0009610622-2021-00312
Device Sequence Number19864888
Product Code LXH
UDI-Device Identifier04546540195883
UDI-Public04546540195883
Combination Product (Y/N)N
Initial Reporter CountryCO
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/07/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1806-0080
Device Catalogue Number18060080
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/23/2021
Initial Date Received by Manufacturer 02/01/2021
Supplement Date Received by Manufacturer05/13/2021
Initial Report FDA Received Date02/25/2021
Supplement Report FDA Received Date06/07/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age58 YR
Patient Weight63